Serotonin is a hormone that is found naturally in the human brain; it is also found in the digestive tract and platelets of some animals, including human beings. It is also found in a variety of plant sources, including vegetables, fruits, and even mushrooms. Categorized as a neurotransmitter, it is important in transmitting nerve impulses. It is also described as a vasoconstrictor, which is a substance that can cause narrowing of the blood vessels. The amino acid tryptophan is credited with producing serotonin in the body.
This hormone can be considered a "happy" hormone, as it greatly influences an overall sense of well-being. It also helps to regulate moods, temper anxiety, and relieve depression. It is also credited with being a natural sleep aid. It even plays an important role in regulating such things as aggression, appetite, and sexuality. It also helps with regulating body temperature and metabolism and plays a role in the stimulation of vomiting.
Since serotonin is so important in regulating moods and feelings of well-being, it is often targeted in drugs that are used to affect the mood, such as antidepressants. A class of medications called monoamine oxidase inhibitors (MAOIs), such as Marplan and Nardil, works to prevent the breaking down of neurotransmitters, allowing them to increase in the brain and relieve depression. Unfortunately, these drugs have many serious side effects, and they tend to react dangerously with some other types of medication.
Selective serotonin re-uptake inhibitors (SSRIs), such as Celexa, Zoloft, Lexapro, and Prozac, are also used to fight depression, yet they have fewer side effects, and they tend to react better than other medications. Not all antidepressants work to increase serotonin in the brain, however. Some, like tricyclic antidepressants, such as Elavil, actually work against neurotransmitter reuptake.
Despite its contributions to well-being, too much of this neurotransmitter can be a bad thing. When extremely high levels are in the body, it is toxic, and results of the excess can be fatal. These extremely high levels are referred to as serotonin syndrome. Such high levels would be difficult to obtain through the use of just one antidepressant, however, even in the case of an overdose. However, they may be possible if an SSRI was used in combination with an MAOI medication. It's interesting to note that serotonin syndrome is not always fatal; it can occur in milder, non-toxic forms; for example, the drug ecstasy can cause symptoms of the syndrome, yet the levels rarely reach toxicity.